Multiplicity of eigenvalues for the Laplace operator with respect to an obstacle, and nontangency conditions. (English) Zbl 0716.49009

The authors study existence and multiplicity of the eigenvalues of the Laplace operator “with respect to an obstacle”. More precisely, given a bounded open subset \(\Omega\) of \({\mathbb{R}}^ N\) and given: \(\phi_ 1,\phi_ 2: \Omega \to {\mathbb{R}}\), g: \(\Omega\times {\mathbb{R}}\to {\mathbb{R}}\), \(\rho >0\) they study existence of solutions (u,\(\lambda\)) of the following variational inequality \[ \int_{\Omega}\nabla u\nabla (v- u)dx+\int_{\Omega}g(x,u)(v-u)dx\geq \lambda \int_{\Omega}u(v-u)dx\quad \forall v\in {\mathbb{K}},\quad u\in {\mathbb{K}}\cap S_{\rho},\quad \lambda \in {\mathbb{R}}, \] where \({\mathbb{K}}=\{u\in W_ 0^{1,2}(\Omega)|\phi_ 1\leq u\leq \phi_ 2\}\), \(S_{\rho}=\{u\in L^ 2(\Omega)|\int_{\Omega}u^ 2dx=\rho^ 2\}\). They prove the existence of infinitely many solutions under symmetry assumptions. Such solutions are regarded as “lower critical points” of a suitable (classical) functional f restricted on the constraint \({\mathbb{K}}\cap S_{\rho}\), which is neither convex nor regular.
The main tools used are the flow of the solutions of the corresponding parabolic problem on \({\mathbb{K}}\cap S_{\rho}\) (namely the “curves of maximal slope for f on \({\mathbb{K}}\cap S_{\rho}''\), studied in a different paper) and some results of subdifferential analysis, which where developed in several previous papers, in collaboration with other authors.
In other following articles the corresponding bifurcation problem has been studied, as well as the problem of well clamped elastic plates in presence of an obstacle; see e.g. M. Degiovanni and the second author [Atti Accad. Naz. Lincei, VIII. Ser., Rend., Cl. Sci. Fis. Mat. Nat. 81, No.3, 259-270 (1987; Zbl 0671.58029)] and M. Degiovanni [in: Nonlinear variational problems, Vol. II, Proc. Int. Conf., Elba/Italy 1986, Pitman Research Notes Math. Ser. 193, 161-180 (1989; Zbl 0684.73022)].
Reviewer: A.Marino


49J40 Variational inequalities
35K85 Unilateral problems for linear parabolic equations and variational inequalities with linear parabolic operators
35J85 Unilateral problems; variational inequalities (elliptic type) (MSC2000)
35G10 Initial value problems for linear higher-order PDEs
35K25 Higher-order parabolic equations
Full Text: DOI


[1] Brezis, H., Opérateurs maximaux monotones, (Notes de Matematica, 50 (1973), North Holland) · Zbl 0252.47055
[2] Brezis, H., Analyse Fonctionelle. Théorie et Applications (1983), Masson: Masson Paris
[3] Brezis, H.; Stampacchia, G., Sur la régularité de la solution d’inequations elliptiques, Bull. Soc. math. France, 96, 153-180 (1968) · Zbl 0165.45601
[4] Cobanov, G.; Marino, A.; Scolozzi, D., Analisi non lineare sotto-differenziale. 1—Una classe di problemi vincolati, (Autovalori dell’operatore di Laplace rispetto ad un ostacolo e relativa equazione di evoluzione (1986), Preprint Dipartimento di Matematica), N.166
[5] De Giorgi, E.; Marino, A.; Tosques, M., Problemi di evoluzione in spazi metrici e curve di massima pendenza, Atti Acc. Naz. Lincei, vol. LXVIII (1980), Fasc. 3 · Zbl 0465.47041
[6] Degiovanni, M., Homotopical properties of a class of non smooth functions (1987), Preprint Dipartimento di Matematica: Preprint Dipartimento di Matematica Pisa, Guigno
[7] Degiovanni, M.; Marino, A.; Tosques, M., General properties of (p, q)-convex functions and (p, q)-monotone operators, Ric. mat. (Naples), 32, 285-319 (1983) · Zbl 0555.49007
[8] Degiovanni, M.; Marino, A.; Tosques, M., Evolution equations associated with (p, q)-convex functions and (p, q)-monotone operators, Ric. mat. (Naples), 33, 81-112 (1984) · Zbl 0582.49005
[9] Degiovanni, M.; Marino; Torques, M., Evolution equations with lack of convexity, Nonlinear Analysis, Theory, Methods & Applications, 9, 12, 1401-1443 (1985) · Zbl 0545.46029
[10] Lewy, H.; Stampacchia, G., On the regularity of the solution of a variational inequality, Comm. pure appl. Math., 22, 153-188 (1969) · Zbl 0167.11501
[11] Lusternik, L.; Schnirelmann, L., Methodes topologiques dans les problemes variationnels, (Act. sci. indust. (1934), Hermann: Hermann Paris) · JFM 56.1134.02
[12] Marino, A.; Scolozzi, D., Geodetiche con ostacolo, 1st Mat. Pisa (1981), Preprint · Zbl 0563.53034
[13] Marino, A.; Scolozzi, D., Geodetiche con ostacolo, Boll. U.M.I., 2-B, 1-31 (1983) · Zbl 0563.53034
[14] Palais, R., Lusternik-Schnirelmann theory on Banach manifolds, Topology, 5 (1966) · Zbl 0143.35203
[15] (Problemi Differenziali e Teoria dei Punti Critici (1984), Pitagora: Pitagora Bologna), 137-156, (Bari 1984)
[16] Contributions to modern calculus of variations. Contributions to modern calculus of variations, Pitman Research Notes in Mathematics Series 148, 123-144 (1984), (Bologna 1985)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.